List of Published Papers

In approximately chronological order, with a few comments added in italics.

Allen E. Hatcher, The second obstruction for pseudo-isotopies. Bull. Amer. Math. Soc. 78 (1972), 1005-1008. This is an announcement of the theorem that appeared as Part II of the next item below.  (The proof has a mistake -- see below.)

Allen Hatcher and John Wagoner, Pseudo-isotopies of compact manifolds. Asterisque, No. 6. Soc. Math. de France, Paris, 1973. 275 pp. There is a mistake (actually two closely related mistakes) in Part II of this volume, which is not joint with Wagoner.  A corrected version of the theorem was published in a paper by Kiyoshi Igusa in Springer LNM vol. 1046.

Allen E. Hatcher, Concordance and isotopy of smooth embeddings in low codimensions. Invent. Math. 21 (1973), 223-232. The mistake in the preceding paper affects this one as well, but this was a dead-end paper so it doesn't much matter.

Allen E. Hatcher, Parametrized h-cobordism theory. Ann. Inst. Fourier (Grenoble) 23 (1973), 61-74.

Allen E. Hatcher, Pseudo-isotopy and K_2. Lecture Notes in Math., Vol. 342, pp. 328-336, Springer, Berlin, 1973.

Allen Hatcher and Frank Quinn, Bordism invariants of intersections of submanifolds. Trans. Amer. Math. Soc. 200 (1974), 327-344.

A. E. Hatcher, Higher simple homotopy theory. Ann. of Math. 102 (1975), 101-137. This paper is well-known to have serious flaws. One of the smaller blemishes is a clear mistake in a proof that was corrected without too much trouble by Kiyoshi Igusa in his 1988 paper "The stability theorem for smooth pseudoisotopies". More fundamentally, the whole paper is far too sketchy on technical details, and these are not easy to fill in.  Considerable effort has been expended by quite a few people to give complete and correct arguments for the main results claimed in the paper (for smooth manifolds rather than the PL manifolds in the paper).  Waldhausen's algebraic K-theory of topological spaces gives a much better version of what I was attempting to do in this paper, and goes much, much farther as well.

Allen Hatcher and Terry Lawson, Stability theorems for "concordance implies isotopy" and "h-cobordism implies diffeomorphism". Duke Math. J. 43 (1976), 555-560.

Allen Hatcher, Homeomorphisms of sufficiently large P^2-irreducible 3-manifolds. Topology 15 (1976), 343-347. An improved version of this paper is available on my main webpage.  The main results were obtained independently by N. Ivanov.

A. E. Hatcher, Concordance spaces, higher simple-homotopy theory, and applications. Proc. Sympos. Pure Math., XXXII, Part 1, pp. 3-21, Amer. Math. Soc., Providence, R.I., 1978. scanned copy. This is mostly a survey paper. Some of the calculational statements need to be modified in view of the errors in my earlier papers.

A. E. Hatcher, Linearization in 3-dimensional topology. Proceedings of the International Congress of Mathematicians (Helsinki 1978), pp. 463-468, Acad. Sci. Fennica, Helsinki, 1980. scanned copy. An announcement of my proof of the Smale Conjecture.

A. Hatcher and W. Thurston, A presentation for the mapping class group of a closed orientable surface. Topology 19 (1980), 221-237. scanned copy

A. Hatcher, On the diffeomorphism group of S^1 x S^2. Proc. Amer. Math. Soc. 83 (1981), 427-430. A revised version of this paper is available on my main webpage.

W. Floyd and A. Hatcher, Incompressible surfaces in punctured-torus bundles. Topology Appl. 13 (1982), 263-282. scanned copy

A. E. Hatcher, On the boundary curves of incompressible surfaces. Pacific J. Math. 99 (1982), 373-377. This is by far the quickest paper I ever wrote, no more than a week or two from starting to prove the theorem to finishing the write-up. A revised version is available on my main webpage.

Allen E. Hatcher, A proof of the Smale conjecture. Ann. of Math. 117 (1983), 553-607. scanned copy. In contrast to my first Annals paper, no mistakes or flaws have come to light in this one.

Allen Hatcher, Hyperbolic structures of arithmetic type on some link complements. J. London Math. Soc. (2) 27 (1983), 345-355.

A. Hatcher and W. Thurston, Incompressible surfaces in 2-bridge knot complements. Invent. Math. 79 (1985), 225-246. scanned copy. For some reason the publication of this paper was considerably delayed. I have notes of talks I gave on it in 1979, and the 1982 paper with Bill Floyd making a similar analysis for punctured-torus bundles was a follow-up to this one. This paper with Thurston contains what may be the first appearance of the Farey diagram in the low-dimensional topology literature, although it has become nearly ubiquitous since then. The diagram itself seems to have been discovered by Hurwitz and appears in one of his papers in the 1890s. I once tried to find other occurrences of the diagram between Hurwitz's paper and ours, without success. Long after our paper was written I asked Thurston what he knew of the history of the diagram and he said it was just something people knew about.

W. Floyd and A. Hatcher, The space of incompressible surfaces in a 2-bridge link complement. Trans. Amer. Math. Soc. 305 (1988), 575-599.

A. E. Hatcher, Measured lamination spaces for surfaces from the topological viewpoint. Topology Appl. 30 (1988), 63-88. This is mostly an exposition of known results.

A. Hatcher and U. Oertel, Boundary slopes for Montesinos knots. Topology 28 (1989), 453-480. scanned copy. There are several errors in the tables at the end of this paper, as pointed out by Nathan Dunfield who compiled corrected tables using a different computer program. See his paper "A table of boundary slopes of Montesinos knots" in Topology 40 (2001), 309-315. The errors stem from our use of the Remark preceding Proposition 2.7 on page 473 of our paper. This Remark claimed to give conditions equivalent to those in Propositions 2.6 and 2.7, but in fact the conditions in the Remark are not equivalent to those in the Propositions.

Allen Hatcher and Darryl McCullough, Finite presentation of 3-manifold mapping class groups. Springer Lecture Notes in Math. 1425 (1990), 48-57.

Allen Hatcher, On triangulations of surfaces. Topology Appl. 40 (1991) 189-194. See my main webpage for a revised version.

A. Hatcher and U. Oertel, Affine lamination spaces for surfaces. Pacific J. Math. 154 (1992), 87-101.

Allen Hatcher, Some examples of essential laminations in 3-manifolds. Ann. Inst. Fourier (Grenoble) 42 (1992), 313-325.

Allen Hatcher, Homological stability for automorphism groups of free groups. Comment. Math. Helv. 70 (1995), 39-62. Another paper with a mistake, in fact two mistakes, one major and the other minor. The major mistake, not easily repaired, is in a spectral sequence argument near the end of the paper. This invalidates the proof of the main theorem of the paper. The first correct proof using a different spectral sequence argument appeared in my 1998 paper with Karen Vogtmann, "Cerf theory for graphs", listed below. The minor mistake is in the proof of Proposition 3.1 where the first sentence of the second paragraph is wrong. The fix is easy and is given in Proposition 3.2 of my 2005 paper with Nathalie Wahl listed below.

A. Hatcher and U. Oertel, Full laminations in 3-manifolds. Math. Proc. Cambridge Philos. Soc. 119 (1996), 73-82.

Allen Hatcher and Karen Vogtmann, Isoperimetric inequalities for automorphism groups of free groups. Pacific J. Math. 173 (1996), 425-441.

Allen Hatcher and Darryl McCullough, Finiteness of classifying spaces of relative diffeomorphism groups of 3-manifolds. Geometry and Topology 1 (1997), 91-109.

Allen Hatcher and Karen Vogtmann, The complex of free factors of a free group, Oxford Quarterly 49 (1998), 459-468. The original Lemma 2.3 in the published version of this paper was wrong since it repeated a small error in my 1995 homology stability paper listed above. See my main webpage for a corrected version of this paper.

Allen Hatcher and Karen Vogtmann, Cerf theory for graphs, J. London Math. Soc. 58 (1998), 633-655. There is also a short Addendum clarifying the proof of Proposition 6.2, written in 2018.

Allen Hatcher and Karen Vogtmann, Rational homology of Aut(F_n), Math. Research Letters 5 (1998), 759-780.

Allen Hatcher, Pierre Lochak, and Leila Schneps, On the Teichmuller tower of mapping class groups, J. reine angew. Math. 521 (2000), 1-24. Oddly enough, I've never met either of my two co-authors of this paper.

Allen Hatcher and Karen Vogtmann, Homology stability for outer automorphism groups of free groups, Alg. & Geom. Topology 4 (2004), 1253-1272. Erratum: AGT 6 (2006), 573-579, with Nathalie Wahl as a third author. Another paper with an error, but this time there are two authors to share the blame. (Corrections have been published.)

Allen Hatcher and Nathalie Wahl, Stabilization for the automorphisms of free groups with boundaries, Geometry and Topology 9 (2005), 1295-1336. Erratum: GT 12 (2008), 639–641. The comment for the preceding paper applies here too.

Allen Hatcher and Nathalie Wahl, Stabilization for mapping class groups of 3-manifolds, Duke Math. J. 155 (2010), 205-269.

Allen Hatcher and Dan Margalit, Generating the Torelli group, l'Enseignement Math. 58 (2012), 165-188.

Tara E. Brendle and Allen Hatcher, Configuration spaces of rings and wickets, Commentarii Math. Helv. 88 (2013), 131-162. Another paper with quite a long gap between when the results were obtained and when they were published, more than seven years.

James Conant, Allen Hatcher, Martin Kassabov, and Karen Vogtmann, Assembling homology classes in automorphism groups of free groups, Commentarii Math. Helv. 91 (2016), 751-806.

Allen Hatcher and Karen Vogtmann, Tethers and homology stability for surfaces, Alg. & Geom. Topology 17 (2017), 1871-1916.